How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Your Own Question
Dr. Michael
Dr. Michael, Psychologist
Category: Mental Health
Satisfied Customers: 2177
Experience:  Licensed Ph.D. Clinical Health Psychology with 30 years of experience in private practive and as a clinical psychology university professor.
Type Your Mental Health Question Here...
Dr. Michael is online now
A new question is answered every 9 seconds

I am addicted to codeine. what sort of symptoms can Iexpect

This answer was rated:

I am addicted to codeine.

what sort of symptoms can Iexpect if I suddenly stop taking codeine?
Hello. I believe I can be of help to you with this issue.

You will have withdrawal symptoms similar to those associated with many opiates, though unless you have been on quite large doses of codeine, it shouldn't be that bad. You can expect a generally 'oppositional' reaction during withdrawal. That is, just about every effect you experienced while on codeine will be the opposite during withdrawl. Rather than muscle relaxation, you will experience muscle tension. Your legs may cramp up and you'll experience restless legs perhaps. You may also have trouble sleeping; experience weakness, yawning, runny nose, sweating, headaches, muscle pain and twitches, irregular heartbeat, nausea, vomiting, fever and insomnia. You might want to talk to your physician about your plans and ask if you could be prescribed two medications to take and then taper from across the 4-7 days. These are clonidine and klonopin. They will ease withdrawal symptoms but you will need to have someone help you manage the dosing across these withdrawal days because your really cannot count on yourself to take the drugs safely. If you have no one to help monitor the dosing of these meds, then the cold turkey method is often followed by many people. The medications I mentioned lower your blood pressure and the second one primarily serves as muscle relaxant, and it can help you sleep. Tell you doctor you will certainly stop in a time or two to have your blood pressure assessed if he thinks the clonidine is a reasonable idea. He/she may or may not be up to speed on the different methods of helping patients taper from opitates such as codeine. I'll pause here and solicit your reaction to this post. I may not respond again until the morning as it near midnight here and I need to get to bed. Will respond to your post in the morning
Customer: replied 4 years ago.

Thanks for that.

I have gone without a dose of codeine for some hours without a great deal of discomfort. I usually take it at night and occasionally I have gone without codiene but have taken some Phenergan to help with sleep.


How long after a dose could i expect the symptoms of withdrawl to set in?


By the way. pretty good info so far.....Ta

Six to 8 hours after taking your last dose of codeine, you should start to feel significant withdrawal effects with full effects hitting you at around 12 hours. It takes about 3-4 hours for 50% of codeine to get metabolized so it leaves your body; and after 6-8 hours, 75% is gone; most all is completely gone after 12-14 hours. Codeine is significantly less addicting than morphine or other strong opiates so I don't think you are going to have a terrible 'go' of it. Actually, I think your real battle will be the psychological dependency issue of feeling cravings or strong urges to continue to use it at night. The physiological stuff you'll be over quite well after 4-7 days; the drug will be completely gone from one's system after around 1-2 days but it does take time for a person's opiate receptors and dopamine receptors in their brain to start to get normalized. This can take several weeks or even months, depending on how long one has been using codeine. Just keep in mind that the real 'battle' with codeine will be the urges to use it, and that situational cues in the environment (time of day, sights, sounds, physical settings) are strongly conditioned or connected to using codeine. As you encounter these situational cues, you'll struggle quite a bit with urges, cravings and even, pseudo-withdrawal symptoms. Just about everyone experiences these and it is important to understand that it is learning and conditioning---psychological stuff, that is the cause, not residual drug in your body etc.

I hope this information is helpful to you. Please let me know if I have overlooked any aspect of your original question. Please click on the green Accept button at the bottom of the screen. Thanks.
Dr. Michael and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Thats pretty specific and o the point. just what i wanted.


Will let you know if I need any further info.





Best of luck to you and keep me posted if anything else comes up for you.

Related Mental Health Questions